Alert archive / California / Freeze Warnings in 2024
Freeze Warning 3, NWS Eureka, CA
NWS Eureka, CA issued this freeze warning at Apr 29, 2024, 3:13 PM PDT for Del Norte County, Humboldt County, Trinity County, California. It took effect at Apr 30, 2024, 3:00 AM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 29, 2024, 3:13 PM PDT (22:13 UTC)
- In effect from
- Apr 30, 2024, 3:00 AM PDT
- Expired
- Apr 30, 2024, 11:00 AM PDT
- In force
- 8 hr
- Issued by
- NWS Eureka, CA
Counties Del Norte County, CA, Humboldt County, CA, Trinity County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 80 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1008 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
933 WWUS76 KEKA 292213 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 313 PM PDT Mon Apr 29 2024 CAZ102-105-106-300615- /O.UPG.KEKA.FZ.A.0002.240430T1000Z-240430T1600Z/ /O.NEW.KEKA.FZ.W.0003.240430T1000Z-240430T1800Z/ Del Norte Interior-Northern Humboldt Interior-Southern Humboldt Interior- Including Dinsmore 313 PM PDT Mon Apr 29 2024 ...FREEZE WARNING IN EFFECT FROM 3 AM TO 11 AM PDT TUESDAY... * WHAT...Sub-freezing temperatures as low as 31 expected. * WHERE...Humboldt Interior, and Del Norte Interior. * WHEN...From 3 AM to 11 AM PDT Tuesday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ CAZ107-108-300615- /O.UPG.KEKA.FZ.A.0002.240430T1000Z-240430T1600Z/ /O.NEW.KEKA.FZ.W.0003.240430T1000Z-240430T1800Z/ Northern Trinity-Southern Trinity- Including Trinity Center, Forest Glen, Peanut, Carrville, and Hayfork 313 PM PDT Mon Apr 29 2024 ...FREEZE WARNING IN EFFECT FROM 3 AM TO 11 AM PDT TUESDAY... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...Trinity County. * WHEN...From 3 AM to 11 AM PDT Tuesday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka JMM
1 follow-up statement
381 WWUS76 KEKA 300636 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 1136 PM PDT Mon Apr 29 2024 CAZ102-105-106-301445- /O.CON.KEKA.FZ.W.0003.240430T1000Z-240430T1800Z/ Del Norte Interior-Northern Humboldt Interior-Southern Humboldt Interior- Including Dinsmore 1136 PM PDT Mon Apr 29 2024 ...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 11 AM PDT TUESDAY... * WHAT...Sub-freezing temperatures as low as 31 expected. * WHERE...Humboldt Interior, and Del Norte Interior. * WHEN...From 3 AM to 11 AM PDT Tuesday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ CAZ107-108-301445- /O.CON.KEKA.FZ.W.0003.240430T1000Z-240430T1800Z/ Northern Trinity-Southern Trinity- Including Trinity Center, Peanut, Forest Glen, Hayfork, and Carrville 1136 PM PDT Mon Apr 29 2024 ...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 11 AM PDT TUESDAY... * WHAT...Sub-freezing temperatures as low as 31 expected. * WHERE...Trinity County. * WHEN...From 3 AM to 11 AM PDT Tuesday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka EYS
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this freeze warning went out at Apr 29, 5:38 AM PDT, 9 hours 35 minutes earlier.
Area forecast discussion, Apr 29, 5:38 AM PDT, 9 hours 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
538 AM PDT Mon Apr 29 2024
.SYNOPSIS...Stratus and low cloud cover will continue to clear out
through the morning. Mild pleasant weather is expected today with
colder temperatures expected overnight into Tuesday. Offshore flow
and high pressure will promote warming and drying for the interior,
late in the week.
&&
.DISCUSSION...Low clouds and stratus have already begun to
dissipate as drier air aloft is being infused into the area via high
pressure, bringing subsidence and pleasant weather by the late
morning. Skies are likely to clear as subsidence influences the
region. A week inversion can be observed on model soundings,
further encouraging mild and pleasant weather as winds mix down. The
previously mentioned Pacific high will continue the ridging pattern
locally with a meridional flow as it interacts with a mid level
trough, to the north of our CWA. A steep pressure gradient, with
perpendicular alignment to the coast, will accelerate northerly
winds in this meridional flow pattern bringing gusty winds to bear on
the Mendocino coast and the interior. Anomalously high winds are
being signaled by the ensembles and EFI, for coastal areas south of
Point Arena and south towards the SF bay area.
Drier air aloft and clearing out of sky cover will allow more
radiative cooling over the next few days. This will enhance the
probability of frost this morning in Trinity and N Mendocino
counties, for which an FR.Y has been issued. These conditions will
continue dropping temperatures towards freezing late tonight into
Tuesday morning and are expected to spread into the Humboldt and Del
Norte interiors. A Freeze Watch has been issued to cover these
conditions as NBM indicates a probability of 50-75% for temperatures
falling <32 degrees Tuesday morning.
Late Tuesday into Wednesday, gusty northerly winds are expected as
the pressure gradient tightens considerably along the coast.
Clearing skies and increasing offshore flow early Wednesday will
promote widespread warming and drying across the region, especially
in the interior. RH values currently forecast to drop to 30% in
interior Mendocino, Trinity and Lake Counties. Models are still
without consensus on high valley temperatures Thursday and Friday -
right now NBM only has >50% probabilities in southern Mendocino and
Lake counties. Regardless, an overall warming trend is expected with
highs in the 70's. /JM /EYS
&&
.Aviation...An upper level trough is bringing a few showers to the
area this morning, however VFR conditions are in place at the TAF
sites. These may briefly lower conditions this morning. Some low
clouds are in place in many of the valleys of Humboldt and Del Norte
counties. Later this morning and into the afternoon as the trough
moves out winds will become breezy, especially in Mendocino and Lake
counties. This evening and tonight winds are expected to diminish,
but this may be slower than usual. Tonight a few clouds are possible
in the valleys of Humboldt county near the coast, but the taf sites
and most other areas should remain fairly clear. MKK
&&
.Marine...Northerly winds have started to pick up in the southern
waters, mainly near Point Arena and just downwind of Cape Mendocino.
Gusts close to 30 kt are occurring in some localized areas.
Elsewhere winds are only 5 to 15 kt. Wind driven waves have started
to increase with 5 feet at 6 seconds being reported at the buoy off
Point Arena. The northwest swell is currently around 6 feet at 12
seconds. The winds will increase some this afternoon, but mainly
just south of Cape Mendocino. A small craft advisory has been issued
to highlight that.
Tonight and Tuesday winds are expected to remain fairly similar to
today. Tuesday night and Wednesday winds are expected to start
increasing as high pressure finally starts to build into the eastern
Pacific. Small craft advisories will likely be needed for the
northern waters and gales are possible in the southern waters.
Thursday and Friday winds are expected to gradually diminish as
another weather system approaches the area. The swell is expected to
get reinforced on Tuesday peaking 8 feet at 12 seconds. This swell
is expected slowly diminish through the week. MKK
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Freeze Watch from late tonight through Tuesday morning for
CAZ102-105>108.
Frost Advisory until 9 AM PDT this morning for CAZ107-108-
110-111.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory from 3 PM this afternoon to 3 AM PDT
Thursday for PZZ455-475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 2:13 AM PDT | Small Craft Advisory | EKA | 61 hr |
Nearby
Freeze Warnings in California, 2024Every freeze warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.